MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 8X25MM STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 8X25MM STRL BX 1; SCREW, FIXATION, BONE
Model Number 7207560
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/29/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, the patient had the first surgery on (b)(6) 2017, in which a "biorci screw (8x25mm)" was implanted in him.However, the patient consulted on (b)(6) 2020 for discomfort in the implant insertion area (tibia).Signs of ulceration and extrusion of the implant were evident, and according to the specialist, the issue was attributed to the implant.Since this is a bio-absorbable screw, the specialist did not understand why approximately 33 months after the initial implantation, this has not yet completed its biodegradation.As a result of the ulceration, the patient went into a second surgery, in which during the procedure, the intact and complete screw was retrieved, but in the process of cleaning the implant to lower its bio-burden, it was noticed to be fragmented into several parts.The procedure was successfully completed and the evolution of the patient condition is satisfactory.No complications were reported in the surgical act.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.An analysis of the customer provided images confirmed the presence of irritation.The removed screw was intact at the distal end at removal, but a few broken proximal fragments were retrieved.It appeared that the screw fractured lengthwise after cleaning, indicating that the degradation process may have been underway.A visual inspection revealed that the device was returned in a plastic cup.There were many brittle fractured pieces, as well as a fine dust, indicating that the material had already begun its degradation process before it was rejected by the patient's immune system and removed.It is likely that it became more brittle after it dried, allowing it to break apart during cleaning.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.The sterilization records were reviewed and found to include the appropriate sterilization processes.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical investigation found that following implantation the biosure screw was explanted due to discomfort, ulceration, and extrusion of the implant.The instructions for use note that "as with any bio-absorbable implant, there is a chance of an inflammatory response during the degradation period of the device.¿ it was communicated via e-mail that the patient's health is stable.Since no further harm is anticipated no further clinical assessment is warranted at this time.The complaint was confirmed and the root cause was associated with an inherent risk of the device.Immune response to the material degradation is well documented in the contraindications and risk management files.

Brand Name
SCR BIORCI 8X25MM STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10687309
Report Number1219602-2020-01588
Device Sequence Number3124241
Product Code HWC
UDI-Device Identifier03596010426222
UDI-Public03596010426222
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Model Number7207560
Device Catalogue Number7207560
Device Lot Number50681087
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2021
Initial Date Received by Manufacturer 09/30/2020
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date10/15/2020
Supplement Report FDA Received Date04/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;